Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 191, NWS Lincoln, IL

July 2, 2008Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 2, 2008, 11:07 PM CDT for Macon County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 11:07 PM CDT (04:07 UTC)
Expired
Jul 2, 2008, 11:30 PM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Macon County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 030407
SVRILX
ILC115-030430-
/O.NEW.KILX.SV.W.0191.080703T0407Z-080703T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1107 PM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MACON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1130 PM CDT.

* AT 1107 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  SOUTH OF DECATUR...AND WAS MOVING EAST AT 24 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONG CREEK...
  OREANA...
  ARGENTA...

OTHER LOCATIONS IN THIS WARNING INCLUDE...FORSYTH AND MOUNT ZION.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 134 AND 153.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4001 8876 3974 8876 3972 8903 3990 8907
TIME...MOT...LOC 0407Z 260DEG 21KT 3982 8893

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 030416
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1116 PM CDT WED JUL 2 2008

ILC115-030430-
/O.CON.KILX.SV.W.0191.000000T0000Z-080703T0430Z/
MACON-
1116 PM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN MACON COUNTY...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2
MILES SOUTHEAST OF DECATUR...MOVING EAST AT 24 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  OAKLEY...
  ARGENTA...

OTHER LOCATIONS AFFECTED INCLUDE...HERVEY CITY...DECATUR AIRPORT...
OREANA...MOUNT ZION...LONG CREEK...FORSYTH AND ELWIN.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 134 AND 154.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IS LIKELY IN THE WARNED AREA.

LAT...LON 4001 8876 3974 8876 3972 8903 3990 8907
TIME...MOT...LOC 0416Z 260DEG 21KT 3984 8887

$$

SMITH
000 
WWUS53 KILX 030429
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1128 PM CDT WED JUL 2 2008

ILC115-030438-
/O.EXP.KILX.SV.W.0191.000000T0000Z-080703T0430Z/
MACON-
1128 PM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY EXPIRES
AT 1130 PM CDT...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL 
THUNDERSTORMS WERE MOVING INTO THE SOUTHERN HALF OF MACON COUNTY.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...
WIND GUSTS TO 40 MPH AND SMALL HAIL AS THEY TRACK EAST ACROSS THE
COUNTY OVER THE NEXT HALF HOUR.


LAT...LON 4001 8876 3974 8876 3972 8903 3990 8907
TIME...MOT...LOC 0428Z 260DEG 21KT 3985 8878

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:21 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 2, 8:21 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
821 PM CDT WED JUL 2 2008

.DISCUSSION...
ISSUED 813 PM CDT WED JUL 2 2008

HAVE MADE SOME MINOR ADJUSTMENTS TO THE FORECAST FOR THE OVERNIGHT
HOURS...MAINLY TO THE PRECIP WORDING AND COVERAGE. MCV ACRS WEST
CENTRL IL CONTINUES TO PUSH EWD THIS EVENING WITH MSAS INDICATING
INSTABILITY STILL ON THE MEAGER SIDE COMPARED WITH AREAS WELL TO
OUR SOUTH AND WEST. COLD FRONT WAS LOCATED ACRS EXTREME NRN IL
AND WILL TAKE MOST OF THE NIGHT TO GET TO I-72 AND THEN WL TRACK
TWDS THE I-70 CORRIDOR ON THURSDAY. IR SATELLITE LOOP SHOWING THE
COLDEST CLOUD TOPS ACRS NRN MO AND OVER SRN LWR MICHIGAN. WE MAY
SEE THE EWD EXPANSION OF CONVECTION FRM NRN MO INTO SOUTH CNTRL
IL OVERNIGHT AND THAT MAY BE THE AREA THAT SEES SOME SIGNIFICANT
RAINFALL...PER THE 18Z WRF FORECAST. NOT TOTALLY SOLD ON THAT IDEA
YET BUT THE MODEL SEEMS TO HAVE TRACKED THE MCV WELL AND IS DVLPG
THE CONVECTION ALONG AND TO THE EAST OF THE TRACK OF THE FEATURE.
WL KEEP THE BULK OF THE ZFP WORDING GOING WITH AN EMPHASIS ON
HIGHER POPS ACRS THE SOUTHEAST OVERNIGHT.

SMITH
&&

.AVIATION...
ISSUED 540 PM CDT WED JUL 2 2008

BAND OF CONVECTION ORGANIZING JUST SOUTHEAST OF THE COLD FRONT
ACROSS EAST CENTRAL IOWA THRU NRN IL IS EXPCTD TO TRACK SOUTHEAST
THRU THE TAF SITES DURING THE EVENING HOURS. ISOLD CELLS HAVE
DEVELOPED JUST AHEAD OF A CONVECTIVELY INDUCED VORT MAX OR MCV
FROM SHELBYVILLE NE TOWARDS SULLIVAN AND MAY SLIP JUST SOUTHEAST
OF DECATUR. THE NRN CELL IF IT CONTINUES MAY CLIP THE CMI TAF SITE
FOR A BRIEF TIME OVER THE NEXT HOUR. MAY SEE SOME BRIEF MVFR CIGS
IN THE SCATTERED STRONGER STORMS DURING THE EVENING BUT FOR THE
MOST PART IT APPEARS MOSTLY VFR CONDITIONS WILL PREVAIL INTO THE
OVERNIGHT HOURS. WINDS JUST AHEAD OF THE STORMS WL SHIFT INTO THE
WEST AND NORTHWEST WITH SOME GUSTS UP TO 40 MPH POSSIBLE ALONG
WITH VSBYS BELOW 3 MILES IN BRIEF HEAVY RAIN. THE CONVECTION
SHOULD SHIFT SOUTH OF THE TAF SITES AFTR 05Z BUT WL CARRY VCTS AS
FRONT IS FORECAST TO SLOW DOWN ACRS SOUTH CNTRL IL LATE TNT WHICH
MAY LINGER THE CONVECTION CHANCES A BIT LONGER OVR OUR SRN TAF
SITES. SW WINDS OF 15 TO 20 MPH WILL GRDLY BECOME NORTHWEST AFTR
FROPA WHICH SHOULD BE AROUND MIDNIGHT AT PIA AND BMI AND BETWEEN
06Z AND 09Z AT SPI...DEC AND CMI. SFC WNDS SHOULD BECOME NE ACRS
ALL TAF SITES BY LATE MRNG OR EARLY AFTN TMRW.

SMITH
&&

.PREV DISCUSSION...
ISSUED 255 PM CDT WED JUL 2 2008

MOISTURE RETURN IS EVIDENT OVER CENTRAL AND SOUTHEAST ILLINOIS
TODAY...AS DEWPOINT READINGS HAVE CLIMBED SEVERAL DEGREES FROM
SUNRISE VALUES. TEMPERATURES HAD CLIMBED INTO THE 80S BY EARLY
AFTERNOON...APPROACHING 90 DEGREES SOUTH OF I-70 WHERE SUNSHINE WAS
MOST PREVALENT. ISOLATED THUNDERSTORMS DEVELOPED AT TIMES DURING THE
DAY...LASTING FOR 1-2 HOURS BEFORE DISSIPATING.

MAIN ISSUE OF THE DAY WILL BE WITH THE COLD FRONT THAT WILL BE
AFFECTING THE MIDWEST THROUGH FRIDAY.

SHORT TERM...TONIGHT THROUGH INDEPENDENCE DAY...
SEVERE WEATHER THREAT FOR THIS AFTERNOON AND EVENING IS THE
IMMEDIATE CONCERN. 18Z ILX SOUNDING SHOWING CAPES IN THE 2400 J/KG
VICINITY...ALTHOUGH THE ATMOSPHERE IS STILL A BIT CAPPED. MORE
INSTABILITY FOUND FURTHER NORTHWEST AS EVIDENCED BY CORRESPONDING
DVN SOUNDING...CLOSER TO THE ACTUAL FRONT WHICH WAS LOCATED ACROSS
THE SOUTHEAST THIRD OF IOWA EARLY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS INCREASING ACROSS THAT AREA AND THIS TREND WILL PUSH
SOUTHEAST...WITH STORMS BEGINNING IN THE NORTHWEST CWA VERY LATE
THIS AFTERNOON AND WORKING THEIR WAY SOUTHEAST AS THE EVENING
PROGRESSES. SPC HAS MOST OF THE CWA EXCEPT THE FAR SOUTHEAST IN A
SLIGHT RISK OF SEVERE WEATHER.

NEXT ISSUE IS THE SPEED OF THE FRONTAL PASSAGE. MODELS DIFFERING ON
THIS POINT...AS NAM HAS THE FRONT IN THE I-70 VICINITY BY 18Z
THURSDAY...WHILE GFS PULLS THE FRONT FASTER THROUGH THE AREA AS LOW
PRESSURE DEVELOPS OVERNIGHT NORTHWEST OF CHAMPAIGN AND QUICKLY MOVES
EAST BY MORNING. LEANED MORE TOWARD THE NAM POSITIONING. MODELS HAVE
THE FRONT BECOMING QUASI STATIONARY IN THE VICINITY OF THE OHIO
RIVER WITH MCS COMPLEXES MOVING ALONG IT THURSDAY NIGHT INTO FRIDAY.
KEPT SOME RAIN CHANCES GOING ACROSS THE SOUTHEAST HALF OF THE CWA
INTO INDEPENDENCE DAY...BUT THIS WOULD BE MORE DURING THE MORNING
WITH THINGS DRYING OUT BY FIREWORKS TIME.

TEMPERATURES HEADING SEVERAL DEGREES BELOW NORMAL AGAIN FOR A COUPLE
DAYS...BUT NOT QUITE AS COOL ON THURSDAY ACROSS THE SOUTH.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
MODELS DEVELOPING 500 MB CUTOFF LOW OVER THE MIDWEST...WITH THE GFS
MOST PREVALENT ON THIS POINT WITH THE LOW FORMING OVER SOUTHEAST
ILLINOIS ON SATURDAY WHILE EUROPEAN MODEL HAS THIS OCCURRING FURTHER
EAST OVER OHIO. SIDED WITH THE ECMWF...THUS RESULTING IN DRY
CONDITIONS FOR THE WEEKEND.

NEXT FRONTAL BOUNDARY EXPECTED TO COME OUT OF THE NORTHERN PLAINS
EARLY NEXT WEEK...ALTHOUGH MODELS SHOWING IT BECOMING RATHER
STATIONARY NEAR THE I-70 CORRIDOR BY MONDAY EVENING. RAIN CHANCES
MAINLY ACROSS THE NORTHERN CWA DURING THIS PERIOD (MONDAY/MONDAY
NIGHT).

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 3:35 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT WED JUL 2 2008

ILZ027>031-037-038-031100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
335 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE REGION TONIGHT...TRIGGERING
SCATTERED THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AND THURSDAY NIGHT
AS THE FRONT SLOWLY PUSHES THROUGH THE STATE. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

A CHANCE OF THUNDERSTORMS RETURNS AGAIN ON MONDAY AS ANOTHER FRONT
MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY BETWEEN 6
PM AND MIDNIGHT.

ILZ036-040-041-047-049-050-031100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
335 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE REGION TONIGHT...TRIGGERING
SCATTERED THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY THROUGH FRIDAY AS
THE FRONT SLOWLY PUSHES THROUGH THE STATE. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

A CHANCE OF THUNDERSTORMS RETURNS AGAIN ON MONDAY AS ANOTHER FRONT
MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY BETWEEN 6
PM AND MIDNIGHT.

ILZ042>046-048-051>057-061>063-066>068-071>073-031100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
335 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE REGION TONIGHT...TRIGGERING
SCATTERED THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY THROUGH FRIDAY AS
THE FRONT SLOWLY PUSHES THROUGH THE STATE. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

A CHANCE OF THUNDERSTORMS RETURNS AGAIN ON MONDAY AS ANOTHER FRONT
MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY BETWEEN 6
PM AND MIDNIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:08 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon37 min
Jul 2, 11:38 PM CDTAreal Flood AdvisoryILXChristian, Macon, Sangamon3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.